They work by reducing the activity of the body's immune system and reducing inflammation and so are useful in preventing tissue damage.
However, steroids may also affect how the body reacts to insulin, a hormone that controls the level of sugar in the blood.
Contents of this article:
How do steroids affect blood sugar levels?
Steroids can cause the liver to become resistant to insulin.
Steroids can cause blood sugar levels to rise by making the liver resistant to the insulin produced by the pancreas.
When blood sugar levels are high, insulin is secreted from the pancreas and delivered to the liver.
When insulin is delivered to the liver, it signals it to reduce the amount of sugar it normally releases to fuel cells. Instead, sugar is transported straight from the bloodstream to the cells. This process reduces the overall blood sugar concentration.
Steroids can make the liver less sensitive to insulin. They can make the liver carry on releasing sugar even if the pancreas is releasing insulin, signalling it to stop.
If this continues, it causes insulin resistance, where the cells no longer respond to the insulin produced by the body or injected to control diabetes. This condition is called steroid-induced diabetes.
Diabetes is a condition that causes a person's blood sugar level to become too high. There are two main types of diabetes:
- Type 1 diabetes: in which the pancreas fails to produce any insulin.
- Type 2 diabetes: in which the pancreas fails to produce enough insulin, or the body's cells fail to react to the insulin produced.
Steroid-induced diabetes is similar to type 2 diabetes in that the body's cells fail to react to insulin. However, steroid-induced diabetes should resolve soon after the treatment with steroids ends. Both type 2 and type 1 diabetes are conditions that have to be managed for life.
Symptoms of steroid-induced diabetes
The symptoms of steroid-induced diabetes are the same as those for type 1 and type 2 diabetes. They include:
Symptoms of steroid-induced diabetes include nausea, vomiting, and fatigue.
- dry mouth
- feeling tired
- weight loss
- frequent urination
- blurred vision
- nausea and vomiting
- dry, itchy skin
- tingling or loss of feeling in the hands or feet
Some people can have high blood sugar levels without showing any symptoms. This is why it is important for people to regularly monitor their blood sugar levels after starting steroids.
How is steroid-induced diabetes treated?
As with all types of diabetes, lifestyle changes are necessary with steroid-induced diabetes to improve blood sugar control. These changes may include eating a healthful diet and taking regular exercise.
The rise in blood sugar levels will usually start within 1-2 days of starting steroids. If the steroids are taken in the morning, the blood sugar level will usually rise by the afternoon or evening.
People taking steroids should monitor their blood sugar levels regularly. They may need to take oral medication or insulin if blood sugar levels are high.
Generally, blood sugar levels should return to their previous levels 1-2 days after stopping the steroids. However, some people may develop type 2 diabetes, and will need treatment for that condition with oral medication or insulin therapy.
Am I at risk?
The risk of developing steroid-induced type 2 diabetes increases with higher doses of steroids given over a longer period of time. Other risk factors for type 2 diabetes include:
- being aged 45 or older
- being overweight
- having a family history of type 2 diabetes
- having previously had high blood sugar levels during pregnancy
- having impaired glucose tolerance
Taking steroids with diabetes
People with diabetes taking steroids will need to:
- Tell the doctor prescribing the steroids that they have diabetes. The doctor may be able to prescribe something else that will not affect blood sugar levels. If not, adjustments will need to be made to keep blood sugar levels within the target range.
- Check blood glucose levels more often than usual. Four or more times a day is recommended.
- Increase their insulin or oral medication dose, depending on blood sugar levels.
- Monitor urine or blood ketones.
- See a doctor immediately if blood sugar levels rise too high while on steroids and the insulin or oral medication dose isn't enough to bring the levels down.
- Carry some glucose tablets, juice, or candy at all times in case blood sugar levels drop suddenly.
As the steroid dose is reduced gradually, the insulin or oral medication dose will also be reduced until it returns to the usual dose. Steroids should not be stopped suddenly as this may cause significant illness.
Possible drug interactions
People with diabetes often take medication for other conditions as well. Medication taken alongside diabetes medication can increase the risk of the person experiencing harmful drug interactions.
There are a variety of medicines that may interact with insulin. People should always discuss these with their doctor before having insulin therapy.
The most common oral drugs prescribed for diabetes are known as oral hypoglycemics and include:
- biguanides, such as metaformin (Glucophage)
- alpha-glucosidase inhibitors, such as glucobay (Acarbose)
- sulfonylureas, such as glyburide (Micronase and Diabeta)
- meglitinides, such as repaglinide (Prandin)
- thiazolidinediones, such as rosiglitazone (Avandia)
All of these drugs have the potential to interact with other medications. Extra caution should be taken with sulfonylureas, metaformin, and thiazolidinediones. This is particularly the case for people with any of the following conditions:
- liver dysfunction
- cardiovascular disease
- kidney disease
All people with diabetes should discuss possible drug interactions with their doctor.
Insulin therapy may be included in a treatment plan for steroid-induced diabetes if someone does not fully respond to dietary and exercise changes, or any oral medication prescribed.
Many medications are known to interact with insulin. Some of these medications include:
- ACE inhibitors
- hypothyroid drugs
- oral contraceptives
- sulfa antibiotics
People should discuss possible drug interactions with their doctor before starting insulin therapy.